Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS State College, PA

August 14, 2005York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 14, 2005, 10:05 PM EDT for York County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 10:05 PM EDT (02:05 UTC)
Expired
Aug 14, 2005, 10:30 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 150205
SVRCTP
PAC133-150230-
/O.NEW.KCTP.SV.W.0140.050815T0205Z-050815T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1030 PM EDT

* AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINDSOR...OR NEAR RED
  LION...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROGUE AROUND 1015 PM EDT...
  SHENKS FERRY AROUND 1020 PM EDT...
  SUNNYBURN AROUND 1025 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4002 7661 3984 7665 3976 7626 4001 7651

$$

FORECASTER:JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:07 PM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 3:07 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MAIN CONCERN THIS EVENING WILL BE SEVERE THUNDERSTORMS ACROSS THE
AREA...FOLLOWED BY A WELCOME BREAK IN THE HEAT AND HUMIDITY FOR MON
THRU WED. SFC COLD FRONT STILL DRAPED ACROSS THE NY/PA BORDER AND
HAS NOT MADE MUCH PROGRESS SOUTHWARD IN THE LAST 24 HRS. AS
EXPECTED...T-STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY.
WARM SECTOR ENCOMPASSES THE ENTIRE OF THE AREA...SO ALL OF CENTRAL
PA UNDER THE GUN FOR SCT SEVERE STORMS LATE THIS AFTN AND THIS
EVENING. LOOKING AT 18Z SPC SFC ANALYSIS...SFC BASED CAPE RANGING
FROM 2000-3000 J/KG WITH 0-6 KM EFFECTIVE SHEAR APPROACHING 30 KTS.
VERT WIND SHEAR PRETTY MUCH UNIDIRECTIONAL...BUT 35-40 KTS WILL
SUPPORT ISOLATED SUPERCELLS. THE MAIN MODE SHOULD BE MULTICELL
LINES/BOWS WITH DAMAGING WINDS THE MAIN THREAT. ACTIVITY SHOULD
TAPER DOWN BY LATE THIS EVENING...AS FRONT SAGS SOUTHWARD AND
INSTABILITY IS LOST.

A MUCH MORE COMFORTABLE DAY IN STORE FOR MON...AS SFC HI PRES NOSES
DOWN FROM THE GREAT LAKES INTO CENTRAL PA. LOWER TEMPS AND LOWER
DEWPOINTS WILL FILTER IN FROM NORTH TO SOUTH. HIGH TEMPS WILL REACH
REFRESHING UPPER 70S IN THE WEST/NW...WITH LOWER 80S CENTRAL AREAS
AND MID 80S IN THE LOWER SUSQ. ETA BUFKIT PROFILES SHOW MID LEVEL
CAP DEVELOPING DURING THE DAY...SO CHANCES OF CONVECTION ARE
LIMITED. A POP-UP SHOWER CANNOT BE RULED OUT ACROSS THE SOUTH.

THE FRONT THAT WILL PASS THRU TONIGHT WILL NOT LINGER TOO FAR TO OUR
SOUTH...AND WILL BEGIN TO RETREAT BACK NORTH LATE MON NIGHT INTO
TUE. INCR LOW LEVEL MOISTURE AND CLOUDS WILL CREEP BACK INTO THE
PICTURE FOR FOR TUE/TUE NIGHT MAINLY ACROSS SOUTHERN AREAS. GFS A
BIT MORE AGGRESSIVE WITH MOVING THE FRONT NORTH...WITH NAM ALMOST
COMPLETELY DRY. WILL GO WITH A COMPROMISE AT THIS POINT...KEEPING
THE NORTHERN HALF OF THE CWA DRY...WITH CHANCE (30-40%) POPS ACROSS
THE SOUTHERN HALF. WILL LEAVE OUT MENTION OF THUNDER FOR NOW...AS
INSTABILITY LOOKS TO BE LIMITED BY CLOUDS AND NORTHERLY FLOW. TEMPS
WILL BE QUITE PLEASANT ONCE AGAIN AND MAY EVEN BE SLIGHTLY BELOW
AVERAGE ACROSS THE SOUTH (NEAR 80). NAM/GFS IN GOOD AGREEMENT FOR
WED...WITH NW FLOW ALOFT AND EVEN DRIER AIR ADVECTING IN FROM THE
NORTH ASSOC WITH SFC HI PRES DIVING SOUTH OUT OF ONTARIO.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
IN JUST ONE DAY...FORECAST HAS SUBSTANTIALLY CHANGED FOR LATE THIS
WEEK INTO NEXT WEEKEND. IT WAS PREVIOUSLY THOUGHT THAT A COLD FRONT
WOULD SWEEP THRU THE REGION FRI...HOWEVER LATEST MREF DATA SUGGESTS
CFROPA COULD BE AS LATE AS SUN. +1-2 STDEV PWAT ANOMALIES HANG ON
FROM FRI INTO SUN. WITH THE DELAYED FRONTAL PASSAGE...IT LOOKS LIKE
THUR WILL BE DRY...WITH A CHANCE OF CONVECTION FRI/SAT AS SOUPY
AIRMASS RETURNS. FRONT MAY EVEN STALL SOMEWHERE CLOSE TO CENTRAL
PA...AS MEAN RIDGE STILL REMAINS IN THE SE CONUS AND THUS WILL BE
DIFFICULT TO GET FRONT TO PUSH TOO FAR SOUTH OF PA. THIS ALL ADDS UP
TO A HIGHLY UNCERTAIN FORECAST FROM DAYS 5-7.

&&

.AVIATION...
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS WILL PEAK BETWEEN
21Z AND 00Z WITH LOCALLY IFR CIGS...VSBYS AND STRONG CONVECTIVE
DOWNBURST GUSTS/LLWS FROM THE MORE INTENSE TSRA. OTHERWISE...EXPECT
GENERALLY VFR CLOUD CEILINGS WITH AREAS OF MVFR VSBYS AND CIGS IN
SHOWERS THROUGH THIS EVENING.

FROM LATE EVENING ON...SFC COLD FRONT WILL SLIDE SOUTH OVER CENTRAL
PENN. WIDESPREAD MVFR/LOCAL IFR CIGS IN POST FRONTAL STRATO CU WILL
BLANKET THE HIGHER TERRAIN OF NORTHERN AND WESTERN PENN.

CONDITIONS WILL IMPROVE TO MAINLY VFR CIGS AND VSBYS BY LATE MONDAY
MORNING AS THE COLD FRONT MOVES SOUTH OF THE MASON DIXON LINE AND
DRIER AIR GRADUALLY ADVECTS SOUTH OVER CENTRAL PENN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066 UNTIL
10 PM SUNDAY.
&&

SHORT TERM...JPV
LONG TERM...JPV
AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 4:59 AM EDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 AM EDT SUN AUG 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150859-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
459 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
PENNSYLVANIA TODAY. THE AREAS MOST LIKELY TO SEE STRONG TO SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS GUSTS ARE THE LOWER AND
MIDDLE SUSQUEHANNA RIVER VALLEY...AND THE CENTRAL MOUNTAINS
EXTENDING NORTHEASTWARD INTO THE WYOMING VALLEY OF NORTHEAST
PENNSYLAVNIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 6:17 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT SUN AUG 14 2005

PAZ058-142315-
SCHUYLKILL-
617 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHUYLKILL COUNTY
THROUGH 715 PM EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 4 MILES WEST OF NUREMBURG TO 6
MILES WEST OF SHENANDOAH...MOVING EAST AT 20 MPH. THE THUNDERSTORM
WILL BE NEAR SHENANDOAH AND NUREMBURG AROUND 625 PM...MAHANOY CITY
AROUND 635 PM...SHEPPTON AROUND 640 PM...MCADOO AROUND 655 PM AND
HOMETOWN AROUND 700 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 14, 7:16 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
716 PM EDT SUN AUG 14 2005

PAZ058-142345-
SCHUYLKILL-
716 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF MAHANOY CITY...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MCADOO AROUND 725 PM AND COALDALE
AROUND 730 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: JUNG
Special weather statement, Aug 14, 7:21 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN AUG 14 2005

PAZ051>053-150015-
COLUMBIA-MONTOUR-NORTHUMBERLAND-
721 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR...NORTHUMBERLAND AND
COLUMBIA COUNTIES...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DANVILLE...MOVING EAST AT 10
MPH. THE THUNDERSTORM WILL BE NEAR CATAWISSA AROUND 735 PM...
NUMIDIA...BLOOMSBURG AROUND 745 PM...MAINVILLE AROUND 755 PM AND
ALMEDIA AROUND 800 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER:JUNG
Local storm report, Aug 14, 8:29 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
829 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 SE CARLISLE           40.15N 77.14W
08/14/2005                   CUMBERLAND         PA   EMERGENCY MNGR

            SEVERAL TREES DOWN BLOCKING ROADS.

0526 PM     TSTM WND DMG     CORNWALL                40.27N 76.41W
08/14/2005                   LEBANON            PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0531 PM     TSTM WND DMG     2 SE LEBANON            40.32N 76.40W
08/14/2005                   LEBANON            PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

PAJ
Special weather statement, Aug 14, 9:14 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
914 PM EDT SUN AUG 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-150715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
914 PM EDT SUN AUG 14 2005

...SEVERE THUNDERSTORM WATCH CANCELED...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS CENTRAL
PENNSYLVANIA.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.
Special weather statement, Aug 14, 9:41 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT SUN AUG 14 2005

PAZ065-066-150245-
LANCASTER-YORK-
941 PM EDT SUN AUG 14 2005

...A STRONG THUNDERSTORM WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPRY...MOVING EAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR EAST PROSPECT AROUND 950 PM...SHENKS
FERRY...SAFE HARBOR...BROGUE AROUND 1000 PM...MILLERSVILLE...
SUNNYBURN AROUND 1005 PM...HOLTWOOD AROUND 1010 PM...SMITHVILLE...
WILLOW STREET AROUND 1015 PM AND QUARRYVILLE AROUND 1020 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER:JUNG

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.